Alert archive / North Carolina / Flash Flood Warnings in 2011

Flash Flood Warning 37, NWS Raleigh, NC

August 14, 2011Wayne County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 14, 2011, 8:47 PM EDT for Wayne County, North Carolina. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2011, 8:47 PM EDT (00:47 UTC)
Expired
Aug 14, 2011, 11:45 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 9:00 PM EDTFLASH FLOODGoldsboro, NCSEVERAL STREETS WITH WATER ACROSS ROAD INCLUDING HERMAN AND ASH STREETS.
Aug 14, 9:40 PM EDTFLASH FLOOD2 Ene Goldsboro, NCROAD CLOSED AT ROYALL AVE AND SPENCE.
Aug 14, 9:40 PM EDTFLASH FLOOD2 N Goldsboro, NCROAD CLOSED AT 10TH PLACE.
Aug 14, 9:40 PM EDTFLASH FLOOD2 Nw Goldsboro, NCROAD CLOSED AT ROYALL AVE AND JAMES ST.
Aug 14, 10:45 PM EDTFLASH FLOODGoldsboro, NCPRIMARY FLASH FLOODING ABATED. ROADS OPEN...BUT BARELY PASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2375 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2375 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WGUS52 KRAH 150047
FFWRAH
NCC191-150345-
/O.NEW.KRAH.FF.W.0037.110815T0047Z-110815T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
847 PM EDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1145 PM EDT

* AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAIN PRODUCING FLOODING OVER THE 
NORTHERN HALF OF WAYNE COUNTY. DOPPLER RADAR ESTIMATED THAT AS MUCH 
AS TWO TO THREE INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE 
WARNED AREA.

* LOCATIONS THREATENED WITH FLOODING INCLUDE GOLDSBORO AND 
PIKEVILLE.

AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL ARE STILL POSSIBLE 
RESULTING IN ADDITIONAL FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS 6 INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. TURN AROUND...
DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

&&

LAT...LON 3535 7784 3532 7809 3538 7815 3539 7815
      3540 7816 3542 7816 3551 7811 3559 7786
      3552 7782 3542 7782 3540 7780 3537 7780

$$

77
1 follow-up statement
954 
WGUS72 KRAH 150144
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
944 PM EDT SUN AUG 14 2011

NCC191-150345-
/O.CON.KRAH.FF.W.0037.000000T0000Z-110815T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE NC-
944 PM EDT SUN AUG 14 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
CENTRAL WAYNE COUNTY...

AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS OVER CENTRAL WAYNE COUNTY. 
DOPPLER RADAR ESTIMATED THAT AS MUCH AS FOUR INCHES OF RAIN HAS 
FALLEN OVER PORTIONS OF NORTHERN GOLDSBORO AND SURROUNDING AREAS. 
RAINFALL RATES HAVE SIGNIFICANTLY DECREASED OVER THE PAST 30 
MINUTES. HOWEVER... ON GOING FLOODING CONTINUES TO BE A PROBLEM 
ACROSS PORTIONS OF CENTRAL WAYNE COUNTY. LOCAL LAW ENFORCEMENT 
REPORTED NUMEROUS ROADS FLOODED IN THE CITY OF GOLDSBORO AND ARE 
ASKING CITIZENS TO AVOID DRIVING AROUND TOWN.

LOCATIONS THREATENED BY CONTINUED FLOODING INCLUDE BUT ARE NOT 
LIMITED TO... GOLDSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS 6 INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. TURN AROUND...
DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

&&

LAT...LON 3535 7784 3535 7805 3551 7808 3552 7788
      3552 7782 3542 7782

$$

77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 7:42 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 14, 7:42 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
742 PM EDT SUN AUG 14 2011

.SYNOPSIS...
AN UNSEASONABLY STRONG UPPER LEVEL TROUGH AND ATTENDANT SURFACE COLD
FRONT WILL MOVE INTO THE REGION LATE TODAY AND TONIGHT...WITH THE
UPPER TROUGH SLOWLY PUSHING EAST AND OFFSHORE MONDAY NIGHT. HIGH
PRESSURE BUILDS IN FOR TUESDAY AND WEDNESDAY. CONDITIONS WILL BECOME
MORE MOIST AND UNSETTLED AGAIN LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 145 PM SUNDAY...

17Z SFC ANALYSIS SHOWED BROAD LOW PRESSURE OVER THE MID-ATLANTIC...
WITH SEVERAL 1008 MB LOW CENTERS (ONE IN VICINITY OF LAKE ERIE AND
THE OTHER INVOF THE MASON-DIXON LINE) AND A TROUGH AXIS EXTENDING
SOUTH THROUGH THE CAROLINAS. A COLD FRONT EXTENDED S/SW FROM NEAR
LAKE ERIE THROUGH EASTERN TN/KY AND THEN WEST INTO THE LOWER MS
RIVER VALLEY. ALOFT...THE LATEST WV/RUC DATA SHOWED AN IMPRESSIVE H5
LOW CENTERED IN NORTHERN OH WITH SHORTWAVE ENERGY ROUNDING THE BASE
OF THE H5 LOW INTO CENTRAL/EASTERN TN/KY. A SFC-H85 TROUGH WAS NOTED
JUST WEST OF THE MOUNTAINS IN THE CENTRAL TN VALLEY.

TEMPERATURES:
HIGH TEMP FCST BASICALLY ON TRACK THIS AFTERNOON BASED ON LATEST 17Z
OBS...ALTHOUGH A FEW LOCATIONS COULD REACH A DEGREE OR TWO HIGHER
THAN PREVIOUSLY MENTIONED...ESPECIALLY IN THE SANDHILLS AND SE
COASTAL PLAIN WHERE TEMPS ARE ALREADY APPROACHING 85F. THE
AFOREMENTIONED COLD FRONT IS EXPECTED TO PROGRESS THROUGH MOST OF
CENTRAL NC OVERNIGHT...WITH THE FRONT IN EASTERN/COASTAL NC BY 12Z
MON. AS A RESULT...EXPECT LOWS TO RANGE FROM THE MID 60S (NW) TO
LOWER 70S OR NEAR 70F IN THE EAST/SE.

PRECIPITATION CHANCES:
POTENT SHORTWAVE ENERGY BEGINNING TO ROUND THE BASE OF THE UPPER
LOW WILL AMPLIFY THE UPPER LEVEL TROUGH OVER THE OH/TN VALLEYS THIS
AFTERNOON...AND THE UPPER TROUGH IS EXPECTED TO SLOWLY PROGRESS EAST
ACROSS THE CAROLINAS AND MID-ATLANTIC LATE THIS AFTERNOON THROUGH
TONIGHT. AS A RESULT... SYNOPTIC FORCING THIS AFTERNOON INTO TONIGHT
WILL BE STRONG FOR MID AUGUST...WITH 40-60 METER 12-HR H5 HEIGHT
FALLS (BOTH 12-00Z TODAY AND 00-12Z TONIGHT). THE STRONGEST DPVA IS
EXPECTED OVER THE CAROLINAS LATE THIS AFT/EVE INTO TONIGHT...WITH
ADDITIONAL SUPPORT IN THE FORM OF A STRENGTHENING RIGHT JET ENTRANCE
REGION OVER THE AREA...PARTICULARLY AFTER 00Z. THE PRIMARY
UNCERTAINTY WILL BE W/REGARD TO LIFT IN THE LOWER LEVELS...AS THE
LATEST MODEL GUIDANCE CONTINUES TO DIFFER ON HOW THE SFC-H85
MSLP/HEIGHT PATTERN EVOLVES IN RESPONSE TO THE UPPER FORCING. THE
GFS INDICATES A BROAD H85 LOW WILL STRENGTHEN OVER THE MID-ATLANTIC
THIS AFT INTO TONIGHT...WITH A SFC-H85 TROUGH EXTENDING SOUTH
THROUGH CENTRAL NC. HOWEVER...THE NAM CONTINUES TO SHOW A WEAK
SFC-H85 WAVE DEVELOPING IN VICINITY OF SOUTHEAST VA/NORTHEAST NC
LATE THIS AFT/EVE WHICH RESULTS IN LESS FAVORABLE LOW LEVEL
CONVERGENCE OVER CENTRAL NC. W/REGARD TO THERMODYNAMICS...GIVEN
HIGH TEMPS IN THE LOWER/MID 80S...WITH A MOIST BOUNDARY LAYER (SFC
DEWPOINTS UPPER 60S TO LOWER 70S) AND STEEPENING MID-LEVEL LAPSE
RATES ASSOC/W THE AMPLIFYING UPPER LEVEL TROUGH APPROACHING THE AREA
(6-6.5C/KM JUST UPSTREAM OF CENTRAL NC PER 17Z SPC MESO)...1000-2000
J/KG OF MLCAPE IS EXPECTED ACROSS CENTRAL NC THIS AFT/EVE.
INSTABILITY IS EXPECTED TO PERSIST OVERNIGHT (SFC-BASED OR ELEVATED)
AS COOLING TEMPS ALOFT (H5 TEMPS FALLING TO -11C) AND STEEPENING
MID-LEVEL LAPSE RATES ADVECT INTO THE AREA IN ASSOC/W THE UPPER
LEVEL TROUGH.

THE LATEST SPC WRF-NMM INDICATES A BROKEN LINE OF CONVECTION
DEVELOPING ALONG THE SFC-H85 TROUGH IN WESTERN NC ~18Z IN RESPONSE
TO STRENGTHENING SYNOPTIC FORCING...PROGRESSING THROUGH CENTRAL NC
THIS AFT/EVE AND INTO THE COASTAL CAROLINAS BY MIDNIGHT...WITH
LITTLE IN THE WAY OF PRECIP OVER CENTRAL NC AFTER ~10 PM. GIVEN THE
OVERALL SETUP...THIS LOOKS PRETTY REASONABLE...ALTHOUGH UNCERTAINTY
W/REGARD TO THE LOWER LEVEL PATTERN COULD ALTER THE ABOVE MENTIONED
SCENARIO ACROSS CENTRAL NC. WITH ALL OF THE ABOVE IN MIND...WILL
SHOW INCREASING PRECIP CHANCES FROM THE WEST THIS AFTERNOON...WITH
LIKELY POPS (60-70%) ACROSS ALL OF CENTRAL NC LATER THIS AFT/EVE...
DECREASING FROM W-E THIS EVENING AND OVERNIGHT AS THE SFC-H85 TROUGH
AND BEST LOW LEVEL CONVERGENCE SHIFT INTO EASTERN NC. ALTHOUGH THE
WRF-NMM AND GFS/NAM QPF DO NOT SHOW ANY PRECIP ACROSS CENTRAL NC
AFTER ~03Z TONIGHT...GIVEN THE MAGNITUDE OF THE UPPER LEVEL FORCING
AND POTENTIAL FOR AT LEAST ELEVATED INSTABILITY AS MENTIONED
ABOVE...WILL KEEP AT LEAST SLIGHT TO LOW CHANCES FOR SHOWERS/STORMS
ACROSS THE ENTIRE AREA THROUGH SUNRISE...LOWEST WEST AND HIGHEST
EAST.

SEVERE THREAT:
THE SPC MAINTAINS A SLIGHT RISK ACROSS THE AREA TODAY...WITH 30%
WIND AND 15% HAIL PROBS OVER CENTRAL NC. GFS/NAM GUIDANCE SHOW 0-6
KM BULK SHEAR VALUES IN THE 30-35 KT RANGE THIS AFT/EVE...MORE THAN
SUFFICIENT FOR MULTICELL ORGANIZATION AND PERHAPS ENOUGH FOR STORMS
TO ACQUIRE ROTATION/SUPERCELLULAR CHARACTERISTICS...PARTICULARLY
GIVEN ATYPICALLY STRONG SYNOPTIC FORCING. LATEST OBSERVATIONAL DATA
INDICATES THE THERMODYNAMIC ENVIRONMENT OVER CENTRAL NC WILL BE
FAVORABLE FOR AN ORGANIZED SEVERE WEATHER THREAT...AND WILL CONTINUE
TO LEAN TOWARD THE SPC WRF-NMM SOLUTION...EXPECTING A BROKEN LINE OF
CONVECTION CROSSING THE AREA FROM THE WEST BETWEEN ~3PM THIS
AFTERNOON AND 8-11 PM THIS EVENING. THE PRIMARY SEVERE THREAT WILL
BE DAMAGING WINDS/LARGE HAIL GIVEN SUFFICIENT DEEP LAYER SHEAR FOR
SUSTAINED UPDRAFTS AND RELATIVELY SPEEDY MID-LEVEL FLOW. A TORNADO
THREAT APPEARS UNLIKELY GIVEN UNFAVORABLE HODOGRAPHS AND LOW LEVEL
SHEAR WITH W/SW FLOW IN THE LOWER LEVELS. IF A MESO-LOW DEVELOPS
ALONG THE SFC-H85 TROUGH IN RESPONSE TO STRONG SYNOPTIC FORCING AND
LOW LEVEL FLOW BACKS TO THE S/SE OVER PORTIONS OF THE AREA AN ISOLD
TORNADO THREAT WOULD BE POSSIBLE...HOWEVER...NONE OF THE LATEST
GUIDANCE INDICATES SUCH A SCENARIO OCCURRING. -VINCENT

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 130 PM SUNDAY...

THE APPROACHING UPPER TROUGH AXIS IS OVERHEAD MONDAY...AND BOTH THE
NAM AND THE GFS FORECAST A MODERATELY-STRONG MID-LEVEL SHORTWAVE
MOVING FROM THE NORTHWEST AND INTO CENTRAL NORTH CAROLINA BETWEEN
18Z MONDAY AND 00Z TUESDAY. WHILE BUFR SOUNDINGS ARE NOT IMPRESSIVE
IN TERMS OF INSTABILITY...500MB TEMPERATURES FALL TO BELOW -10C
MAINLY ALONG AND NORTH OF U.S. 64...WITH A SUBTLE TROUGH OF
MARGINALLY LOWER 500MB TEMPERATURES LATE IN THE DAY OVER THE
NORTHEAST PIEDMONT AND NORTHERN COASTAL PLAIN. IT IS BASICALLY IN
THIS AREA WHERE THE GUIDANCE SUGGESTS 1000-500MB LAPSE RATES SHOULD
BE APPROACHING 7C/KM MONDAY AFTERNOON...WITH MLCAPE NEAR 1000J/KG
AND -10C TO -30C CAPE AROUND 500J/KG. IN ADDITION...IN A SMALL AREA
OVER THE NORTHERN COASTAL PLAIN...PRECIPITABLE WATER VALUES ARE
FORECAST TO SHOW A RELATIVE MAXIMUM AS COMPARED TO THE REST OF
CENTRAL NORTH CAROLINA...JUST OVER 1.5 INCHES THERE. A FEW LINGERING
CLOUDS AND...IN FACT...LIKELY A DECENT AMOUNT OF SUN IN THE MORNING
SHOULD THEN TURN TO A NOTICEABLE INCREASE IN CLOUDS ESPECIALLY ALONG
AND NORTH OF U.S. 64 IN COOLER TEMPERATURES ALOFT WITH A MORE
GRADUAL INCREASE AND NOT AS MUCH CLOUD COVERAGE TOWARD KMEB...
KFAY...AND KCTZ. WILL FORECAST CHANCES FOR AFTERNOON THUNDERSTORMS
MAINLY ALONG AND NORTH OF A LINE FROM ABOUT KTDF TO KGSB DURING THE
LATE AFTERNOON MONDAY...WITH THE HIGHER POPS NORTH OF KGSB ALONG THE
INTERSTATE 95 CORRIDOR. CHANCES FOR ANY SHOWER OR STORM MAY BE
PRETTY LIMITED ESPECIALLY IN THE SOUTHWEST PIEDMONT WEST OF
KFAY...BUT GIVEN THE APPROACH OF THE SHORTWAVE IN THE AFTERNOON IN
THE TROUGH AXIS ALOFT...WILL REFRAIN FROM CUTTING CHANCES THAT FINE
FOR NOW. CONTEMPLATING THE MENTION OF A STRONG THUNDERSTORM IN THE
HWO DUE TO THE LIFT AND INSTABILITY IN THE COOL TROUGH ALOFT...
ESPECIALLY NORTHEAST. HIGHS SHOULD BE APPROACHING 85 IN THE
TRIAD...AND AROUND 90 IN THE SOUTHEAST WHERE SUN SHOULD BE MORE
ABUNDANT LONGER.

ANY LINGERING SHOWERS IN THE FAR NORTHEAST MONDAY NIGHT DIMINISH
QUICKLY AS HIGH PRESSURE BUILDS IN...WITH SURFACE RIDGING AND
SUBSIDENT EVIDENT BY 06Z TUESDAY. BUFR SOUNDINGS SHOW A CAP BETWEEN
600MB AND 700MB BECOMING STRONGER FOR TUESDAY AFTERNOON...WITH THE
GFS IN PARTICULAR VERY DRY AND STABLE. AFTER DAYTIME HIGHS IN THE
UPPER 80S TO AROUND 90 TUESDAY IN A DRY AIR MASS...NIGHTTIME LOWS
TUESDAY NIGHT...ESPECIALLY IN SOME OF THE TYPICALLY COOLER LOCATIONS
NORTHEAST...COULD FALL CLOSE TO 60 DEGREES.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 130 PM SUNDAY...

LONG-TERM GUIDANCE SUPPORTS MID- AND UPPER-LEVEL TROUGHINESS IN THE
EAST DURING THIS PERIOD...INCLUDING THE MID-ATLANTIC AND THE
CAROLINAS...WITH PERIODS OF GREATER DIFFLUENCE ESPECIALLY AS THE
WEEK WEARS ON. THE TIMING OF INDIVIDUAL MID-LEVEL SHORTWAVES IS...OF
COURSE...DIFFICULT IN THE EXTENDED...BUT THE PATTERN WOULD SUGGEST A
GRADUAL INCREASE FOR CHANCES OF SHOWERS AS WE APPROACH THE END OF
THE WEEK. ON WEDNESDAY...GUIDANCE CHANCES FOR SHOWERS ARE
LOW...MOSTLY ON THE CUSP OF SLIGHT CHANCE...AND BASED ON HIGH
PRESSURE FORECAST AT THE SURFACE THROUGH EARLY WEDNESDAY...WITH A
RETURN FLOW BEGINNING LATE IN THE DAY...ANY CHANCES FOR SHOWERS OR
THUNDERSTORMS SHOULD BE LOW AND CONFINED MOSTLY TO THE WEST...WHERE
UPSLOPE FLOW COULD RESULT IN ISOLATED SHOWERS AND THUNDERSTORMS
MOVING OUT OF THE HIGHER TERRAIN TOWARD THE WESTERN PIEDMONT LATE IN
THE DAY AND DURING THE EVENING. PRECIPITABLE WATER VALUES ARE ALSO
RELATIVELY LOW...FROM ABOUT 1.25 INCHES TO JUST SHY OF 1.5 INCHES.
WILL KEEP THE FORECAST DRY FOR NOW...BUT AN ISOLATED SHOWER OR
THUNDERSTORM...MOVING WITH THE NORTH-TO-SOUTH THERMAL WIND BASED ON
THE THICKNESS FORECAST...COULD COME CLOSE TO THE YADKIN RIVER VERY
LATE WEDNESDAY AFTERNOON OR EARLY WEDNESDAY EVENING.

PRECIPITABLE WATER VALUES INCREASE THURSDAY...AND WITH MORE OF A
SURFACE TROUGH EXPECTED TO DEVELOP AS HIGH PRESSURE RETREATS...
CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE. STILL ANTICIPATE
THE HIGHER CHANCES IN THE WESTERN PIEDMONT...WITH THE GREATER
CHANCES OF THUNDERSTORMS COMING FRIDAY AT THIS POINT. LONG-TERM
GUIDANCE IS CONSISTENT WITH ITS GREATEST MOISTURE AND INSTABILITY ON
FRIDAY...NOTING THESE ON PRECIPITABLE WATER FORECASTS AND COARSE
MODEL SOUNDINGS...AND GFS MOS ENSEMBLE POPS ARE SOLIDLY IN THE
CHANCE CATEGORY BY THEN. IN TIME...WOULD NOT BE SURPRISED TO SEE
POPS ON FRIDAY SLOWLY BE INCREASED IN LATER FORECASTS.

SATURDAY...THE TIMING OF THE PASSAGE OF THE UPPER TROUGH IS A LITTLE
FASTER ON THE 00Z ECMWF VERSUS THE GFS...AND LEANING TOWARD THE
FORMER AS THE LATTER HAS A PRECIPITABLE WATER FORECAST THAT WOULD
SUGGEST A FASTER SOLUTION...WITH VALUES FALLING BELOW 1.5 INCHES IN
THE NORTHWEST...WILL MAINTAIN CHANCES FOR SHOWERS AND THUNDERSTORMS
MAINLY ALONG AND EAST OF U.S. 1. WHILE ON SUNDAY THE GFS CONTINUES
TO BE SOMEWHAT UNSTABLE...THE 00Z ECMWF FORECASTS A SHORTWAVE
MID-LEVEL RIDGE WITH COARSE SOUNDINGS THAT ARE FAIRLY STABLE. EVEN
THE MORE UNSTABLE GFS FORECASTS A SUBTLE INCREASE IN LOW-LEVEL
CAPPING ON ITS COARSE MODEL SOUNDINGS SUNDAY...SO FOR THE SEVENTH
DAY...WILL KEEP THE FORECAST DRY. TEMPERATURES THROUGH THIS PERIOD
WILL BE AT OR ABOUT A CATEGORY ABOVE THE NORMAL RANGE.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 740 PM SUNDAY...

24-HR TAF PERIOD:
OUTSIDE OF SHOWERS AND THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED
DURING THE 00Z VALID TAF PERIOD. THIS EVENING...GIVEN THE STRENGTH
OF THE UPPER-LEVEL SYSTEM ROTATING AROUND THE LOWER GREAT LAKES AND
SOUTH INTO THE CAROLINAS...THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS. OVERNIGHT...WINDS WILL VEER TO THE NORTHWEST IN
MANY LOCATIONS AND AFTER SUNRISE MONDAY...MIXING SHOULD RESULT IN
WEST TO NORTHWEST WINDS SUSTAINED CLOSE TO 10KT WITH OCCASIONAL
GUSTS IN THE TEENS KTS. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...WITH THE BEST CHANCE
OF THESE EXPECTED TO BE FROM AROUND KRWI NORTH AND NORTHWEST.

LOOKING AHEAD:
VFR CONDITIONS ARE EXPECTED TO PREVAIL MONDAY NIGHT THROUGH
THURSDAY. EXPECT SYNOPTIC SUBSIDENCE AND VFR CONDITIONS ON TUE/WED.
A SMALL CHANCE FOR SHOWERS AND STORMS IS EXPECTED THURS IN ASSOC/W
SOUTHERLY RETURN FLOW IN ADVANCE OF A WEAK FRONT...WITH THE BETTER
CHANCES TOWARD KGSO AND KINT. THEN...EXPECT A BETTER CHANCE OF
SHOWERS/STORMS ON FRIDAY THROUGHOUT CENTRAL NORTH CAROLINA ASSOC/W
UPPER LEVEL DISTURBANCES IN CYCLONIC FLOW ALOFT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT/DJF
NEAR TERM...VINCENT
SHORT TERM...DJF
LONG TERM...DJF
AVIATION...VINCENT/DJF
Hazardous weather outlook, Aug 14, 2:37 PM EDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
237 PM EDT SUN AUG 14 2011

NCZ008>011-025>028-041>043-077-078-085-086-088-089-151845-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE-
JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
237 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS ALL
OF CENTRAL NORTH CAROLINA. A COLD FRONT ASSOCIATED WITH AN
UNSEASONABLY STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE
CAROLINAS FROM THE WEST THIS AFTERNOON AND PUSH EAST THROUGH THE
AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE COLD FRONT EARLY THIS AFTERNOON IN
WESTERN NORTH CAROLINA...MOVING EAST ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH A PRIMARY THREAT OF
DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE WEATHER
WILL BE GREATEST BETWEEN 6 PM THIS AFTERNOON AND 11 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS
AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS
SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES
AND WARNINGS.

NCZ007-021>024-038>040-073>076-083-084-151845-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM-
STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
237 PM EDT SUN AUG 14 2011

...SEVERE THUNDERSTORM WATCH 779 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS
SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WARNINGS.

VINCENT

In the hours before

Special weather statement, Aug 14, 7:41 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
741 PM EDT SUN AUG 14 2011

NCZ078-150045-
WAYNE-
741 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 845 PM
EDT...

AT 741 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
SOUTH OF NAHUNTA...OR ABOUT 7 MILES WEST OF GOLDSBORO...MOVING
NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE NAHUNTA...PIKEVILLE...
AND GOLDSBORO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3531 7811 3541 7816 3544 7815 3558 7801
      3545 7783
TIME...MOT...LOC 2341Z 233DEG 7KT 3541 7808

77
Local storm report, Aug 14, 7:51 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
751 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     3 WNW WALKERTOWN        36.18N  80.20W
08/14/2011                   FORSYTH            NC   TRAINED SPOTTER

            18 TREE DOWN ON DAVIS RD NEAR CREASON CIRCLE.

&&

EVENT NUMBER RAH1101186

KC
Local storm report, Aug 14, 7:52 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
752 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     3 WNW WALKERTOWN        36.18N  80.20W
08/14/2011                   FORSYTH            NC   TRAINED SPOTTER

            18 INCH TREE DOWN ON DAVIS RD NEAR CREASON CIRCLE.

&&

CORRECTED REMARKS

EVENT NUMBER RAH1101186

KC
Local storm report, Aug 14, 7:54 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
754 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     3 WNW WALKERTOWN        36.18N  80.20W
08/14/2011                   FORSYTH            NC   TRAINED SPOTTER

            18 INCH DIAMETER TREE DOWN ON DAVIS RD NEAR CREASON
            CIRCLE.

&&

CORRECTED REMARKS

EVENT NUMBER RAH1101186

KC
Special weather statement, Aug 14, 7:55 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
755 PM EDT SUN AUG 14 2011

NCZ021-038-150100-
DAVIDSON-FORSYTH-
755 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND DAVIDSON
COUNTIES THROUGH 900 PM EDT...

AT 753 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DONNAHA TO WINSTON-SALEM TO
20 MILES WEST OF LINWOOD...OR ALONG A LINE EXTENDING FROM KING TO
WINSTON-SALEM TO 10 MILES WEST OF SALISBURY...MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WINSTON
SALEM...CLEMMONS...LEXINGTON...ARCADIA...MIDWAY...AND WELCOME.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3583 8046 3585 8039 3589 8042 3590 8039
      3589 8037 3596 8038 3603 8045 3608 8040
      3625 8046 3627 8045 3626 8003 3561 8006
      3553 8009 3563 8028 3568 8034 3572 8033
      3571 8038 3574 8046 3584 8049
TIME...MOT...LOC 2353Z 282DEG 20KT 3624 8035 3606 8028
          3568 8063

23
Local storm report, Aug 14, 7:58 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
758 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     1 NE LAKE TOWNSEND      36.18N  79.77W
08/14/2011                   GUILFORD           NC   911 CALL CENTER

            TREE DOWN AT YANCEYVILLE RD AND ARCHER GATE RD

&&

EVENT NUMBER RAH1101187

TC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:00 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth45 min
Aug 14, 8:19 PM EDTAreal Flood AdvisoryRAHWayne3 hr
Aug 14, 8:53 PM EDTSpecial Weather StatementRAHAlamance, Randolph67 min
Aug 14, 9:05 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford40 min
Aug 14, 9:18 PM EDTSpecial Weather StatementRAHMontgomery, Stanly57 min
Aug 14, 9:32 PM EDTSpecial Weather StatementRAHLee, Moore43 min
Aug 14, 9:44 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Orange37 min
Aug 14, 9:54 PM EDTSpecial Weather StatementRAHDurham66 min
Aug 14, 10:04 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake41 min
Aug 14, 10:05 PM EDTSpecial Weather StatementRAHJohnston55 min
Aug 14, 10:18 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Lee57 min
Aug 14, 10:35 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke55 min
Aug 14, 10:43 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake62 min
Aug 14, 10:57 PM EDTFlash Flood WarningRAHWayne2 hr
Aug 14, 11:06 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne84 min
Aug 14, 11:20 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash, Wilson49 min

Nearby

Flash Flood Warnings in North Carolina, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.